Virginia, 2011

Damaging Winds in Virginia, May 22, 2011

May 22, 2011 · NWS MRX · 4 events in 2 counties and zones

A large area of thunderstorms across Central Kentucky and Middle Tennessee produced an outflow boundary which moved into Northeast Tennessee and Southwest Virginia. Relatively dry air in place at the surface intensified thunderstorm downdrafts in this region resulting in damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A large area of thunderstorms across Central Kentucky and Middle Tennessee produced an outflow boundary which moved into Northeast Tennessee and Southwest Virginia. Relatively dry air in place at the surface intensified thunderstorm downdrafts in this region resulting in damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 22, 6:07 PM EST, 3 minutes earlier.

Area forecast discussion, May 22, 6:07 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 PM EDT SUN MAY 22 2011

.DISCUSSION...WENT AHEAD AND DROPPED SVR WATCH FOR POINTS WEST OF
CONVECTIVE LINE AND LOWERED POPS FOR SEVERAL HOURS BEHIND THIS
CONVECTION. KEPT THE LOW THROUGH MEDIUM CHANCE PROBABILITY FOR LATE
TONIGHT AS MODELS HINT AT THE POSSIBILITY OF ANOTHER IMPULSE MOVING
INTO THE AREA.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, May 22, 2:01 PM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT SUN MAY 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
301 PM EDT SUN MAY 22 2011 /201 PM CDT SUN MAY 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. A FEW OF
THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY. A
FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

A COLD FRONT WILL BE APPROACHING FROM THE WEST ON THURSDAY...WITH
THUNDERSTORMS EXPECTED. SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT AND/OR
MONDAY...AND AGAIN ON THURSDAY.

In the hours before

Special weather statement, May 22, 2:07 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT SUN MAY 22 2011

TNZ081-098-222000-
MARION TN-SEQUATCHIE TN-
207 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES
UNTIL 300 PM CDT...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SEWANEE...OR 13 MILES
NORTHWEST OF BRIDGEPORT...MOVING EAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH
PITTSBURG...WHITWELL...MARTIN SPRINGS...GRIFFITH CREEK...POWELLS
CROSSROADS AND CARTWRIGHT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LCM
Local storm report, May 22, 3:34 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
05/22/2011                   RHEA               TN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN DAYTON...REPORTED BY DISPATCH

&&
Local storm report, May 22, 4:51 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     2 W DECATUR             35.53N 84.83W
05/22/2011                   MEIGS              TN   LAW ENFORCEMENT

            A FEW TREES AND ONBE POWERLINE DOWN. REPORTED BY
            DISPATCH.

&&

FERRELL
Local storm report, May 22, 5:29 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
629 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     4 NW LENOIR CITY        35.84N 84.32W
05/22/2011                   LOUDON             TN   LAW ENFORCEMENT

            ONE TREE DOWN AT INTERSECTION OF CARDWELL CHAPEL ROAD AND
            HINES VALLEY ROAD. REPORTED BY DISPATCH.

0511 PM     TSTM WND DMG     2 N LENOIR CITY         35.83N 84.27W
05/22/2011                   LOUDON             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON TOWN CREEK ROAD. REPORTED BY DISPATCH.

0535 PM     TSTM WND DMG     6 NNE KNOXVILLE         36.05N 83.91W
05/22/2011                   KNOX               TN   TRAINED SPOTTER

            12 TREES DOWN IN THE GIBBS COMMUNITY OF KNOXVILLE.
            REPORTED BY SPOTTER.

0555 PM     TSTM WND GST     RUTLEDGE                36.27N 83.52W
05/22/2011  M63.00 MPH       GRAINGER           TN   TRAINED SPOTTER

            MEASURE 63 MPH WIND GUST IN RUTLEDGE. REPORTED BY
            SPOTTER.

&&

FERRELL
Local storm report, May 22, 5:42 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
642 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     TOWNSEND                35.68N 83.75W
05/22/2011                   BLOUNT             TN   LAW ENFORCEMENT

            A FEW TREES AND POWERLINES DOWN IN THE TOWNSEND AREA.
            REPORTED BY DISPATCH

0610 PM     TSTM WND DMG     TOWNSEND                35.68N 83.75W
05/22/2011                   BLOUNT             TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN IN AND AROUND THE
            TOWNSEND AREA. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, May 22, 6:01 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 ENE SEVIERVILLE       35.91N 83.53W
05/22/2011                   SEVIER             TN   LAW ENFORCEMENT

            A FEW TREES DOWN ACROSS THE NORTHEASTERN PART OF THE
            COUNTY. REPORTED BY DISPATCH.

&&

FERRELL

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 22, 6:10 PM EST
Where
Scott County, 0.69 mi S of Hagan Hall
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.810, -82.530

A few trees were reported down across the northern third of the county generally west of Dungannon.

Thunderstorm Wind, Scott

When
May 22, 6:35 PM EST
Where
Scott County, 1.49 mi NNW of Cox Mill
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.700, -82.580

Numerous trees were reported down across the county.

Thunderstorm Wind, Washington

When
May 22, 7:04 PM EST
Where
Washington County, 2.07 mi N of Vance
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.710, -81.970

Numerous trees, power poles and power lines were reported down countywide. Several roads were blocked from the fallen trees and power lines.

Thunderstorm Wind, Washington

When
May 22, 7:04 PM EST
Where
Washington County, 1.49 mi SSE of Greenfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.710, -81.820

Several trees and power lines were reported down between Emory-Meadow View and Damascus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299095, 299097, 299100, 299102.